A patient with hereditary angioedema (HAE) and normal C1 esterase inhibitor levels (HAE nC1-INH) experienced frequent and severe disease exacerbations despite long-term prophylaxis, according to a recent case report published in Cureus.

The authors described the case of a 38-year-old female patient who first experienced HAE symptoms at the age of 16 years. She also reported a positive family history of the condition.

In 2020, the patient was admitted to the intensive care unit due to an anaphylactic reaction following a COVID-19 messenger RNA vaccine. After the incident, she continued to experience frequent and severe HAE attacks. As her C1 esterase inhibitor level, C1 esterase inhibitor function, and C1q remained within the normal range, she was diagnosed with HAE nC1-INH.


Continue Reading

Next, the patient presented to an allergy clinic with symptoms of hoarseness, right upper lid swelling with visual impairment, and tongue swelling. She received acute on-demand intravenous recombinant C1 esterase inhibitor (Ruconest®), which dramatically improved her symptoms in less than an hour.

Read more about HAE therapies

The patient’s initial treatment regimen included recombinant C1 esterase inhibitor and icatibant (Firazyr®) (subcutaneous bradykinin B2 receptor antagonists) as on-demand therapy and berotralstat (an oral kallikrein inhibitor) for long-term prophylaxis.

After a few days of symptom alleviation, she was admitted to the intensive care unit due to severe laryngeal swelling. She was intubated and given glucocorticoids, famotidine (an H2 antagonist), diphenhydramine (an H1 antagonist), an intravenous plasma-derived C1 esterase inhibitor (Berinert®), and fresh frozen plasma. Moreover, the doctors prescribed a subcutaneous plasma-derived C1 esterase inhibitor (Haegarda®) in addition to berotralstat for long-term prophylaxis.

The patient continued to present to the emergency department with HAE flares. She was started on lanadelumab (a subcutaneous kallikrein inhibitor) as on-demand treatment and Sajazir (icatibant) for long-term prophylaxis after berotralstat and Firazyr were discontinued.

Although her condition seemed to be improving for several months, she was again hospitalized due to significant angioedema. The patient is currently receiving danazol, an anabolic androgen. The role of estrogen has been documented as a contributor to her disease exacerbation, and possible oophorectomy has been discussed with an obstetrician-gynecologist.

“The mechanism through which HAE nC1-INH occurs is still being elucidated and does require further research. However, it has been hypothesized that HAE nC1-INH, like HAE C1-INH, may be bradykinin-mediated, as patients with either diagnosis may respond to bradykinin pathway-targeted medications,” Cobb and Bernabe wrote. “This shows the need for further research into the drivers of HAE nC1-INH so that we may possibly reduce exacerbations and improve future patients’ quality of life.”

Although HAE is thought to be related to a deficiency in C1 esterase inhibitor, rare cases of HAE nC1-INH have recently been described.

Reference

Cobb G, Bernabe CC. Hereditary angioedema with normal C1 esterase inhibitor refractory to long-term prophylaxis: a case report. Cureus. 2023;15(1):e33800. doi:10.7759/cureus.33800